Opioids killed more than 68,000 people in 2020—more than any year on record.
Someone experiencing an overdose may exhibit any or all of the signs and symptoms listed below. If you recognize any of these signs or symptoms, seek emergency help immediately.
Signs and Symptoms of Overdose
Naloxone is a medication used to reverse an overdose by opioids such as heroin, morphine, and oxycodone. The medication blocks opioid receptor sites, effectively reversing the toxic effects of the overdose.
Naloxone is administered when a patient is showing signs of opioid overdose. The medication can be given by intranasal spray, intramuscular (into the muscle), subcutaneous (under the skin), or intravenous injection.
LAW ENFORCEMENT AGENCIES in Mississippi can obtain naloxone and receive training by contacting Mae Slay with the Department of Mental Health at 601-359-6176 or request Narcan here.
INDIVIDUALS interested in purchasing naloxone should ask their local pharmacist for more details.
SCHOOLS AND UNIVERSITIES interested in receiving free doses of naloxone can find more information here.
GOVERNMENTAL AGENCIES can purchase naloxone at a discounted Public Interest Price through the U.S. Communities Purchasing Alliance and Premier, Inc. More information can be found here.
NON-PROFIT ORGANIZATIONS can purchase naloxone at a discounted Public Interest Price. For more information click here.
From 1999 to 2020, the amount of prescription opioids sold in the United States quadrupled. During that same time, deaths from opioid overdoses quadrupled (increased 400%).
Every 16 minutes, someone in the United States dies from an opioid overdose—that’s 91 people every day. The United States makes up roughly five percent of the world’s population, but we consume nearly 80 percent of all opioids manufactured across the globe.
Providers wrote nearly a quarter of a billion opioid prescriptions in 2013—with wide variation across states. This is enough for every American adult to have their own bottle of pills.
Every 16 minutes, someone in the United States dies from an opioid overdose.